Understanding Augmentation of RLS
Restless legs syndrome (RLS) is a frustrating condition that involves an uncontrollable urge to move the legs, often accompanied by strange sensations, like crawling, pulling, or creeping in the legs. Fortunately, there are several treatment options for RLS, and most people can reduce their symptoms and improve their quality of life after making lifestyle changes or taking medications. However, for some people, symptoms can actually worsen after starting a medication or increasing the dose. This is called augmentation, and it’s one of the main reasons treatment fails in people with RLS. There are still a lot of things experts don’t understand about augmentation, like what exactly causes it. But there’s also a lot they do know. If you have RLS, it’s something you need to know about too.
There is a specific definition for augmentation
Augmentation is a worsening of RLS symptoms after starting a medicine or increasing its dose. It seems like the medicine is doing the opposite of what it’s supposed to do.
Doctors have known about augmentation for many years. But it wasn’t until 2007 that experts agreed on a formal set of criteria to diagnose it. If your doctor is evaluating you for RLS augmentation, he or she will ask you if:
Symptoms have an earlier onset in the day or night than at baseline
Symptoms are more severe or intense than at baseline
Symptoms start more quickly after a period of rest or inactivity
Symptoms spread to other body parts
If you also experience jerking or twitching as part of your RLS, this may intensify with augmentation as well. But you shouldn’t develop new symptoms. In other words, augmentation usually worsens existing symptoms, so it’s important to tell your doctor if new symptoms develop.
Augmentation primarily occurs with medicines that increase dopamine
Experts don’t fully understand what causes augmentation. But they do know it typically occurs with medicines that increase dopamine, called dopaminergic agents. Levodopa/carbidopa (Sinemet) tends to have the highest frequency, but pramipexole (Mirapex) and ropinirole (Requip) also cause it. It’s less of a problem with the rotigotine (Neupro) patch.
The risk of augmentation seems to increase with longer duration and higher doses of dopamine drugs. This has lead to experts to believe it may be the result of overstimulation of dopamine receptors. However, studies have also shown a link between augmentation and low iron levels. More research is necessary to study how and why it develops.
Preventing and treating augmentation takes a strategy
Augmentation most often develops within six months of starting or increasing the dose of a medicine. But it can occur in as little as a few weeks. Some strategies to prevent it include:
Delaying dopamine drugs for as long as possible
Using the lowest dose possible
Rotating dopamine drugs with other medicines to control symptoms
If your doctor suspects augmentation, he or she may recommend the following to see if your symptoms improve:
Discontinuing use of caffeine and alcohol
Measuring your blood iron levels and taking a supplement if necessary
Recommitting to regular moderate exercise and sleep habits
Stopping any medicines that can worsen RLS symptoms, such as sedating antihistamines
Undergoing a sleep study to rule out other sleep disturbances
Your doctor may recommend reducing the dose or stopping your medicine to treat augmentation. Never do this on your own. Tapering dopamine drugs requires a doctor’s supervision to avoid serious side effects.
Your symptoms may worsen during the first few days of cutting back on your dopamine drug. This can be uncomfortable. Talk with your doctor and have a plan for using other medicines or non-drug strategies to manage your symptoms. This may include exercise and using massage, heat or cold to soothe your legs.
After taking a break from your medicine, your doctor may recommend trying a different dopamine drug. It’s not clear whether your risk of augmentation recurring is high with another dopamine drug or not. Many doctors feel it’s worth a try. Otherwise, your doctor may recommend other medicines including:
Gabapentin enacarbil (Horizant): the only non-dopamine drug FDA-approved to treat RLS
Narcotic pain relievers
The key takeaway is this—using dopamine drugs for RLS carries the risk of augmentation. Less than half of people who use a dopamine drug are able to continue it past five years. It’s important to work closely with your doctor to decide if a dopamine drug is right for you and to monitor for augmentation.
© 2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced
or reprinted without permission from Healthgrades Operating Company, Inc. Use
of this information is governed by the Healthgrades User Agreement.
- García-Borreguero D., et al. Diagnostic standards for dopaminergic augmentation of RSL: report from a World Association of Sleep Medicine-International RLS Study Group consensus conference at the Max Planck Institute. Sleep Med. 2007 Aug;8(5):520-30.
- Kurlan R, Richard IH, Deeley C. Medication tolerance and augmentation in testless legs syndrome: the need for drug class rotation. J Gen Intern Med. 2006;21:C1-C4.
- Toro BE. New treatment options for the management of restless leg syndrome. J Neurosci Nurs. 2014 Aug;46(4):227-32.
- Williams AM, Garcia-Borreguero D. Management of restless legs syndrome augmentation. Curr Treat Options Neurol. 2009 Sep;11(5):327-32.
- Summary of Recommendations for the Long-Term Treatment of RLS/WED from an IRLSSG Task Force. International Restless Legs Syndrome Study Group. http://irlssg.org/wp-content/uploads/2012/07/Summary-of-RLS-treatment-recommendations-FINAL.pdf
- Restless Legs Syndrome Fact Sheet. National Institute of Neurological Disorders and Stroke. http://www.ninds.nih.gov/disorders/restless_legs/detail_restless_legs.htm
- Understanding Augmentation and Willis-Ekbom Disease/Restless Legs Syndrome: A GuideTo HelpYou Control and ManageYourWED/RLS. Willis-Ekbom Disease Foundation. http://www.rls.org/document.doc?id=2324